Recent Tweets

Follow Me on Twitter

Powered by Twitter Tools

Categories

Headaches, migraines, paracetamol and other pain killing pills can be a vicious circle of pain and pill popping! Medication induced headaches…

Finally, after about a year of headaches, which, over the last few months, have turned into pressure headaches and migraines, I have been to a doctor who understands (hopefully) what is going on. It might be that they are not pressure headaches, or migraines (the two most common types of headaches), but the third most common headaches that are similar to both of those, but are actually caused by taking pain killing medications, such as paracetamol.

“Really?!?” was my response, as it seemed totally contradictory, but having asked me how many paracetamol I have been taking and how often (6-8 a day every day for a very long time) he came up with this diagnosis, which is rather a surprise to me!

Apparently, by taking painkillers, such as paracetamol, aspirin or codeine, at high doses for a length of time can cause head aches in a syndrome called ‘medication induced headache’.

I had been taking paracetamol for back pain and headaches, (I couldn’t take Ibuprofen or anything stronger than paracetamol as the Citalopram I take is not great for the gut or my IBS, and nor is Ibuprofen – paracetamol never completely relieved the pain anyway) and yet it seems I might well have been causing them to get worse, since the syndrome can cause daily headaches and migraine like attacks.

For some useful information on medication induced headaches CLICK HERE (opens in a new window)

It affects around one in fifty of us in our lifetimes, and is to do with withdrawal from the pain killer; in my case, the paracetamol. So, I was getting a back ache and taking paracetamol, then I got headaches and took the paracetamol more regularly. But how it works is that when I didn’t take paracetamol, I was getting withdrawal symptoms, in the form of a headache. So, I’d take more paracetamol for the pain, which then gave me more headaches…

I find it a bit disturbing that no doctor I have asked about this, and other symptoms in the last year, has even considered or mentioned this syndrome, but I am also comforted that this might be the simple answer – something which can be rectified.

My other symptoms are physical too – hot sweats that pass quickly, tremors in my hands and wrists causing disturbance in my body and dizziness. The doctor (my new doctor) said that I shouldn’t worry, as he will see me after one month to check on the headaches with regard to stopping the paracetamol and that those extra symptoms are most likely caused by anxiety of life events and the newness of living on my own.

So, I am now on my third day without the paracetamol and my headache was very bad yesterday – like my head had been clamped and someone was tightening up the screws, along with the daily dull ache that persists…

He has given me Ibuprofen gel for my back pain, which I am trialling.

I find this syndrome very interesting and will update my progress with beating my headaches.

Take care,

Amanda :-)

 

 

Share this:
Share this page via Email Share this page via Stumble Upon Share this page via Digg this Share this page via Facebook Share this page via Twitter

3 comments to Headaches, migraines, paracetamol and other pain killing pills can be a vicious circle of pain and pill popping! Medication induced headaches…

  • Jo

    Sorry you’re having such a rotten time Amanda. What an amazing thing to learn though – pain tablets causing more pain! I really hope you get over this challenge soon – I also get the tremors & so on when I’m in panic attack mode – weird tingling face & neck too. Stay strong and beat this nasty too. xx

    • amandagreenauthor

      Oh thanks Jo, for reading and for commenting. My headaches are getting better already – it seems absurd to me that I had them for a very long time, and it seems, all for nothing! It was my back that hurt, not my head, then the headaches took over! ha ha. But I am so glad to know this now as it seems to be working, albeit I have had to resist the painkillers a few times already! The tremors are a bit horrid – sorry you get them too – but it usually happens to me when I am more relaxed. It might be a delayed reaction thing. Take care Jo! :-)

  • I’m glad you’re starting to feel better! I get headaches from the strangest causes–posture, bad shoes, stress, alcohol, too much or too little coffee, etc. One time, I kept getting migraines from a bad pillow!

Leave a Reply

  

  

  

You can use these HTML tags

<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>